I don't know what happened today. This morning took Metformin ER @ 8. I usually don't eat with it as it says because it never bothers my stomach and surely not like this.
Not long after that I did my Levemir shot....doc put me on 70 U. but to increase 10U. each week....so increased it to 80.....I have the pen yet so using that up.....I was bad and didn't change the needle but wiped the needle careful with alcohol prep pad. Did the 60U. then the 20U. Not long after that I started having pains in my stomach....like gas pains...but it was very uncomfortable. I still feel a slight bit of it yet and it's just now past 3 p.m.! Did I do something wrong? Has anyone ever had this? I am also on Humalog 10U. b4 I eat. Did that too this morning but it seemed my stomach problem started in between those two. If I did something wrong I certainly don't want to go thru this again tomorrow. Ugh!! Help!!
I've been using Levemir for years & inject it twice a day. Levemir is best used in split doses. Never had stomach pains from Levemir & never heard of anyone who has. Something else caused this & you didn't do anything wrong.
Metformin should be taken with food.
Hi Gerri and thanks. I have read that many people split their dose of Levemir...I am going to do that but don't think I'll tell my doc. It's so strange because I take the Metformin every morning and it doesn't bother me but very well could have today....I will DEF eat from now on cuz don't want to feel like this again. I used to be on 2000 mgs. of Met a day and my stomach was torn up all of the time. How many hours apart do you do your Levemir?
A benefit of splitting doses is that smaller doses absorb more efficiently & predictably.
How's your fasting BG on 70 units? How are your between meal numbers? Am wondering if you have fasting highs because Levemir doesn't last 24 hours.
I'm T1, so I take smaller insulin doses. I take one dose of Levemir before bed & another after breakfast.
Metformin ER is supposed to be gentler on the tummy. Sorry you had such pains. Ok now?
My BG's are NOT good yet....they are still running in the 200 and 300's. I don't get it. :( Met ER is better but I still have some stomach upset from it. I'm better now but still feel bloated and yucky and sure don't feel like eating. Blech! I don't understand why my #'s are not coming under control....I know the doc thinks I'm lying about my eating habits but I've been counting carbs, reading labels, measuring, etc. One day I barely ate anything and they still didn't come down. It scares me that there is something worse going on. He had me so upset this last Sat. that I'm still feeling the effects of the tension in my back really bad. My muscles tighten up and OUCH!! I KNOW I have to get my #'s under control but I don't know what else he wants me to do...stop eating??? I can't exercise because I have a bad lower back and hips...I can't stand for more than 5-15 min. b4 they start hurting and I have to go sit down.
I just don't know what else I'm supposed to do. **sigh** Oh, I'm up to 80U. of Levemir now and 10U. of Humalog before (or after) each meal. It says you can do it either way. Thank you so much Gerri. xxxxx
So sorry, sweetie. Know how frustrating it is.
200-300 is your fasting? If so, taking split Levemir doses could help because it doesn't last long. Levemir won't effect your spikes after meals because it's too slow acting. It will keep BG stable between meals.
How many carbs are you eating? Your Humalog dose should be based on the number of carbs per meal, not a set dose of 10 units. Did your endo explain how to correct highs using Humalog? This is why your numbers aren't coming down.
Pain can shoot BG up.
I'm not going to an endo....going to my family doc who is an internist. I was eating 30g. of carbs a meal...but I started this diabetes class and they gave me 45g. each meal and then 30 in the evening for a snack....but I don't eat that much! I hate breakfast for one thing so I just have a cup of coffee (decaf), with sweetener and non-dairy creamer (I count those carbs as well which is like 2 per tsp. I use about 2 tsps. Then I'll have a biscuit, 26g. or a piece of toast and it depends on the kind of bread..OR some oatmeal which is 26 for one cup with sweetener and some margarine. That is rare that I eat that though.
He had put me on Actos knowing the threat of it causing bladder cancer....and it was really brining my #'s down well...but then I bloated up like a blowfish and gained 30! lbs. so I stopped it myself.
Before when I was on Levemir my #'s started coming down, then Medicare took it away, then I got it back and now my #'s won't come down!! Yes it IS very frustrating!! :( Thank you honey. xxxxx
ADA guidelines are ridiculous! Sometimes I think they're trying to kill us with their high carb recommendations.
Do you know how to correct highs with Humalog? If you're starting off high without correcting & not taking enough insulin, then numbers will remain high.
Foods like toast, biscuits, oatmeal hit the bloodstream very fast. Carbs start digesting from the enzymes in saliva. Protein & fat digest slowly. You need to take Humalog more than 15 minutes before meals like that to head off the spike.
If you don't mind me saying this, butter & cream are much healthier than non-dairy creamer (pretty much all chemicals)& margarine (transfats).
When they gave me my little sheet with "my" carbs I even told them..."this is more than I've even been eating"! I thought it was alot and then 30g. at night for a snack??? For real? I wouldn't even be able to sleep!
So, anything starchy hits the bloodstream fast, is that correct? I knew that protein was better but didn't know all of this (obviously).
Well, I do the non-dairy because I'm lactose intolerant on top of everything else! lol So, I've done that for a long time.
I've heard that butter is really better than margarine health-wise. I'd have to get some Silk-type milk tho to use for cereal (which I quit eating) and for my coffee.
No, I sure don't know how to correct highs at all. It's beginning to dawn on me that I don't know how to do anything and it's NEVER been explained to me either!
You are a sweetheart Gerri for helping me and taking the time to explain all of this and I appreciate it so much.
Oh, I do have financial limitations since I'm on disability so it's hard for me to eat healthier because of that too. I even wrote to our governor about that!!
Geesh! Eating 30g before bed is a guarantee for morning highs. No end to the bad advice. Infuriating!
Yes, anything starchy (bread, cereal, crackers, pasta, rice, potatoes) hits the bloodstream fast & furiously. Protein & fat digest slowly. Grains are not a good choice for diabetics. Protein for breakfast is best.
Stay away from soy products. Unsweetened almond milk is healthier & very low carb. 2 carbs for 8 ounces.
Have you tried Lactaid? My mother has a problem with lactose & takes Lactaid.
What is your fasting BG in the morning?
If you aren't, would be helpful if you logged your BG before & after meals. If you're always taking 10 units with meals, no need to write that down because it's a constant. Can't know what to do without seeing the patterns to understand where insulin adjustments are needed to tame those numbers.
Three things are critical to using insulin.
1. Your insulin:carb (I:C) ratio. How many units of insulin are needed to cover X number of carbs. People have different ratios for different meals. Breakfast is typically a time of insulin resistance/carb sensitivity, so the ratio is smaller. Lunch, when people are active, tends to have a larger ratio. As our bodies slow down in the evening, dinner ratio can be smaller.
2. You insulin sensivity factor (ISF). How many units of rapid acting insulin are needed to correct highs. For example, 1 unit of Apidra lowers me 60 pts. Everyone is different & I'm a small person. If I'm at 150 & my target is 90, I'd take 1 unit to correct. I have syringes with half unit markings that helps a lot. Need to be cautious with correcting to not end up low. I won't correct less than 2.5-3 hours after injecting. Rapid acting peaks at 90-120 minutes & is usually gone in 4-5 hours. It's called stacking when you inject more with a lot still in your system.
3. Correcting lows. How many grams of pure glucose raise BG how many points? Again, everyone is unique & it's loosely based on weight. One glucose gram raises me 10 pts. If I'm at 60, I use three jelly beans (1 gram each) to get to my target of 90. People tend to overtreat lows.
Realize this sounds overwhelming, but the things we've all learned step by step. Mostly, we've learned on our own through careful trial & error. You can do it.
Doctors never seem to explain this & no wonder that many diabetics have poor control due to lack of education. All they say is, take a certain number of units---arrrgh! Don't know if it's possible for you to be referred to a CDE (certified diabetic educator). She'll give you the ADA carb party line, which you can ignore, but help with your doses would be great.
Using Insulin by John Walsh is a good book.
Understand financial limitations. All you can do is the best you're able to do buying fresh or frozen vegetables & staying away from packaged, expensive junk.
Good for you for writing your governor!